SEARCH

SEARCH BY CITATION

Keywords:

  • canine;
  • complication;
  • drug-reaction;
  • immunohistochemistry;
  • vasculitis

Abstract

Objective

To describe 2 cases of vasculitis that were attributed to a type III hypersensitivity reaction in critically ill dogs occurring 8–16 days postadministration of human serum albumin (HSA).

Case or Series Summary

Skin biopsies were obtained from 3 different sites in 2 critically ill dogs that developed vasculitis 8–16 days following treatment with HSA. Histopathological findings from both dogs indicated epidermal pallor, widespread edema and hemorrhage, degenerative neutrophilic perivascular infiltrates, and multifocal areas of neutrophilic or leukocytoclastic vasculitis. Immunohistochemical staining using an anti-human serum albumin rabbit antibody suggested that the antigen-antibody complexes seen in the dermis were associated with the administration of HSA.

New or Unique Information Provided

In this case series, we documented a leukocytoclastic vasculitis and probable antigen-antibody complexes to human albumin in the dermis of 2 critically ill dogs after administration of HSA. Previously, type III hypersensitivity reactions had only been reported in healthy dogs that had received HSA. This report also describes the potential use of immunohistochemical staining to detect the HSA antigen in tissue sections through the use of specifically labeled antibodies.